Alert archive / Texas / Flash Flood Warnings in 2016
Flash Flood Warning 46, NWS Fort Worth, TX
NWS Fort Worth, TX issued this flash flood warning at May 31, 2016, 12:03 PM CDT for Palo Pinto County, Stephens County, Texas. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2016, 12:03 PM CDT (17:03 UTC)
- Expired
- May 31, 2016, 5:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Palo Pinto County, TX, Stephens County, TX
The radar
The Dyess AFB radar (KDYX), 82 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 2:20 PM CDT | FLASH FLOOD | 3 Nw Santo, TX | MULTIPLE ROAD CLOSURES DUE TO HIGH WATER REPORTED IN PALO PINTO COUNTY. FM 4 AT SOUTH LAKEVIEW DR., 281 NEAR DOBBS VALLEY, FM 129 OVER PALO PINTO CREEK AT THE SOUTH END OF BRAZOS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 137 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 5.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1719 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 959 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
185
WGUS54 KFWD 311703
FFWFWD
TXC363-429-312000-
/O.NEW.KFWD.FF.W.0046.160531T1703Z-160531T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1203 PM CDT TUE MAY 31 2016
THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN STEPHENS COUNTY IN NORTH CENTRAL TEXAS...
PALO PINTO COUNTY IN NORTH CENTRAL TEXAS...
* UNTIL 300 PM CDT
* AT 1201 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS EASTERN STEPHEN COUNTY AND MOST OF PALO PINTO
COUNTY. 1 TO 3 INCHES OF RAIN HAS ALREADY FALLEN ACROSS MOST OF
THIS AREA WITH ANOTHER 1 TO 3 INCHES POSSIBLE THROUGH 300 PM. THIS
RAINFALL WILL LEAD TO EXCESSIVE WATER RUNOFF AND CAUSE FLASH
FLOODING. LOW-LYING AREAS ARE MOST VULNERABLE TO RAPIDLY RISING
WATER. SOME LOW-WATER CROSSINGS MAY FLOOD AND BECOME IMPASSABLE.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MINERAL WELLS...GRAFORD...GORDON...NECESSITY...POSSUM KINGDOM STATE
PARK...STRAWN AND MINGUS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3295 9867 3295 9843 3301 9842 3300 9805
3251 9807 3252 9888
$$
922 follow-up statements
354
WGUS74 KFWD 311817
FFSFWD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
117 PM CDT TUE MAY 31 2016
TXC363-429-312000-
/O.CON.KFWD.FF.W.0046.000000T0000Z-160531T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STEPHENS TX-PALO PINTO TX-
117 PM CDT TUE MAY 31 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
SOUTHEASTERN STEPHENS AND PALO PINTO COUNTIES...
AT 115 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS SOUTHEASTERN STEPHENS AND SOUTHERN PALO PINTO
COUNTIES. THIS RAINFALL WILL LEAD TO EXCESSIVE WATER RUNOFF AND
CAUSE FLASH FLOODING. LOW-LYING AREAS ARE MOST VULNERABLE TO RAPIDLY
RISING WATER. SOME LOW-WATER CROSSINGS MAY FLOOD AND BECOME
IMPASSABLE.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
GORDON...NECESSITY...STRAWN AND MINGUS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.
&&
LAT...LON 3294 9858 3274 9806 3251 9807 3252 9888
3278 9875
$$
92344
WGUS54 KFWD 311946
FFWFWD
TXC363-429-312200-
/O.EXT.KFWD.FF.W.0046.000000T0000Z-160531T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
246 PM CDT TUE MAY 31 2016
THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN STEPHENS COUNTY IN NORTH CENTRAL TEXAS...
PALO PINTO COUNTY IN NORTH CENTRAL TEXAS...
* UNTIL 500 PM CDT
* AT 244 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED NUMEROUS
ROAD CLOSURES ACROSS THE SOUTHERN PART OF PALO PINTO
COUNTY...MAINLY ALONG AND NEAR PALO PINTO CREEK. AROUND THREE
INCHES OF RAIN HAS ALREADY FALLEN AND MORE THUNDERSTORMS ARE
POSSIBLE LATER THIS AFTERNOON.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
GORDON...NECESSITY...POSSUM KINGDOM STATE PARK...STRAWN AND MINGUS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3294 9858 3274 9806 3251 9807 3252 9888
3278 9875
$$
92What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at May 31, 10:45 AM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 31, 10:45 AM CDT, 1 hour 18 minutes before
Area Forecast Discussion...UPDATED National Weather Service Fort Worth TX 1045 AM CDT TUE MAY 31 2016 .UPDATE... Morning surface analysis showed a well defined outflow boundary moving through southern Oklahoma and into North Texas. Convergence along this boundary has increased and scattered to numerous showers and thunderstorms have developed over the last hour. The environment across North Texas is moderately unstable with the 12Z FWD sounding indicating steep 700-500mb lapse rates although low level wind fields are fairly weak. Latest RAP guidance along with water vapor imagery suggest that a weak shortwave may have rotated around the upper low over the southwest U.S. and is moving across northwest TX. There is a pocket of slightly enhanced mid and upper level winds moving through the area which may be providing some larger scale forcing. Thunderstorms this morning into early afternoon will have some potential to become severe...although they should remain multi-cellular in nature posing mainly a small hail and gusty wind threat. The bigger threat will quickly become flash flooding as rich low level moisture is already in place and a moistening of the atmosphere aloft continues through tonight. PW values around 1.5 inches this morning will approach 1.8-1.9 inches overnight tonight. Precipitation efficiency is expected to increase later today and tonight as the atmosphere becomes more tropical in nature. Some of our northwest counties have already received heavy rainfall and with continued rain chances through the week...a Flash Flood Watch will be issued for a good chunk of the North and Central TX through tomorrow night. This will likely be expanded in area and time with subsequent forecast issuances. Dunn && .AVIATION... /ISSUED 701 AM CDT TUE MAY 31 2016/ A narrow strip of IFR ceilings has worked its way north into southern portions of the DFW area during the past hour. Clouds should begin to erode an hour or so after sunrise, but the current feeling is that they may intermittently impact local TAF sites before doing so. The 12z issuance has therefore included a tempo through 14Z of IFR cigs. The focus will shift to the possibility of convection this afternoon as an upper level low pressure area over the southwest CONUS approaches the region. With a warm and unstable airmass in place, scattered showers and storms will develop during the peak heating hours this afternoon. Due to the scattered nature of storms, the forecast will include VCTS with no prevailing or tempo at this time. Another round of convection will likely be more organized in nature as it approaches in the form of an MCS overnight and traverses the area early Wednesday morning. TAFs will indicate prevailing SHRA with VCTS, but will probably need refining with the inclusion of a TEMPO for lower category conditions if and when the line of storms materializes and a more detailed ETA becomes realized. 30 && .PREV DISCUSSION... /ISSUED 336 AM CDT TUE MAY 31 2016/ An upper level low currently over southwest Arizona will be the main weather maker for the the rest of the work week and through the weekend. This system will move east into West Texas Wednesday night and into Central Texas Thursday. All of the main models indicate that the upper low will then meander across Central Texas Thursday night through Saturday before eventually sinking south. The GFS indicates that the low will sink south and then southeast off the lower Texas coast by Monday while the ECMWF keeps the system over South Texas through Monday Night and opens it up to an upper level trough Tuesday and Tuesday night. Weak Upper level ridging should start to build in from the west during the early part of next week. A shortwave over southwest Texas this morning will move northeast across North and Central Texas today. Lift associated with this system along with increasing low level moisture will result in increasing chances of showers and thunderstorms from southwest to northeast today, especially along and west of the I-35 corridor. Showers and thunderstorms are expected to develop this afternoon from the Texas Panhandle northeast across Oklahoma. This activity will move southeast into North Texas this evening and tonight. Some strong to severe thunderstorms will be possible mainly across the northwestern zones. Locally heavy rain is also expected with these storms. As the upper level low sits across Central Texas Wednesday through Saturday, expect several rounds of showers and thunderstorms. With increasing precipitable water values and saturated or nearly saturated grounds from recent rainfall, the potential for flash flooding will increase. A Flash Flood Watch will likely be needed for parts, if not all, of North and Central Texas for the Wednesday through Friday period. The best rain chances should start to shift southward Saturday night and Sunday but some low chances will continue across Central Texas into Monday. 58 && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 84 68 81 67 79 / 50 60 70 60 70 Waco 85 68 81 66 79 / 40 50 70 60 70 Paris 85 68 80 66 79 / 50 50 70 60 70 Denton 83 67 79 65 78 / 60 60 70 60 70 McKinney 84 67 79 66 79 / 50 60 70 60 70 Dallas 85 69 82 67 80 / 50 60 70 60 70 Terrell 85 68 81 67 79 / 40 50 70 60 70 Corsicana 86 70 81 68 80 / 30 40 60 60 70 Temple 84 68 80 67 78 / 40 50 70 70 70 Mineral Wells 83 66 79 65 77 / 70 60 70 60 60 && .FWD Watches/Warnings/Advisories... Flash Flood Watch through Thursday morning for TXZ091>093- 100>104-115>120-129>134-141>145-156>160-174. &&
Hazardous weather outlook, May 31, 3:54 AM CDT, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 354 AM CDT TUE MAY 31 2016 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-010900- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 354 AM CDT TUE MAY 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH AND CENTRAL TEXAS THIS AFTERNOON AND TONIGHT. THE BEST CHANCES THIS AFTERNOON WILL BE WEST OF INTERSTATE 35 AND NORTH OF INTERSTATE 20...THEN ALL OF THE REGION TONIGHT. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS...MAINLY LATE AFTERNOON THROUGH THIS EVENING. LOCALLY HEAVY RAIN MAY LEAD TO FLOODING IN SOME AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A SLOW-MOVING UPPER LOW WILL BRING CONTINUED CHANCES OF THUNDERSTORMS WEDNESDAY THROUGH SUNDAY. A FEW STORMS MAY BE STRONG...BUT THE PRIMARY THREAT WILL SHIFT TO HEAVY RAIN AND FLOODING...EACH DAY FROM WEDNESDAY THROUGH EARLY SUNDAY. STORM CHANCES ARE EXPECTED TO END LATE SUNDAY AS THE SYSTEM MOVES SOUTH OF THE AREA. LINGERING MOISTURE MAY LEAD TO AN ISOLATED STORM OR TWO ACROSS THE SOUTHERN-MOST COUNTIES ON MONDAY. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING...MOST LIKELY WEST OF INTERSTATE 35 AND NORTH OF INTERSTATE 20.
The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 10:49 AM CDT | Flash Flood Watch | FWD | Anderson, Bell, Bosque, Collin, Comanche, Cooke and 40 more | 3 days |
| May 31, 11:30 AM CDT | Areal Flood Advisory | FWD | Palo Pinto, Stephens | 60 min |
| May 31, 1:13 PM CDT | Flash Flood Warning | FWD | Erath | 5 hr |
| May 31, 2:03 PM CDT | Areal Flood Advisory | FWD | Hood | 117 min |
| May 31, 2:22 PM CDT | River Flood Warning | FWD | Denton | 64 hr |
| May 31, 2:28 PM CDT | Areal Flood Advisory | FWD | Comanche, Eastland | 2 hr |
| May 31, 2:32 PM CDT | River Flood Warning | FWD | Hunt | 35 hr |
| May 31, 2:32 PM CDT | River Flood Warning | FWD | Hunt, Rockwall | 4 days |
| May 31, 2:33 PM CDT | Severe Thunderstorm Warning | FWD | Collin | 27 min |
| May 31, 2:39 PM CDT | Flash Flood Warning | FWD | Hood, Somervell | 3 hr |
| May 31, 2:39 PM CDT | River Flood Warning | FWD | Young | 9 days |
| May 31, 2:39 PM CDT | River Flood Warning | FWD | Palo Pinto | 44 hr |
| May 31, 2:42 PM CDT | Severe Thunderstorm Warning | FWD | Hood, Somervell | 33 min |
| May 31, 3:08 PM CDT | Areal Flood Advisory | FWD | Collin | 52 min |
| May 31, 3:17 PM CDT | Flash Flood Warning | FWD | Johnson | 3 hr |
| May 31, 4:01 PM CDT | River Flood Warning | FWD | Comanche | 29 hr |
| May 31, 4:02 PM CDT | Areal Flood Advisory | FWD | Tarrant | 58 min |
| May 31, 4:22 PM CDT | Areal Flood Advisory | FWD | Dallas, Denton | 53 min |
| May 31, 4:34 PM CDT | Areal Flood Warning | FWD | Fannin | 86 min |
| May 31, 4:42 PM CDT | Flash Flood Warning | FWD | Hopkins, Hunt, Rains | 4 hr |
| May 31, 4:56 PM CDT | Areal Flood Warning | FWD | Stephens | 3 hr |
| May 31, 5:00 PM CDT | Areal Flood Advisory | FWD | Tarrant | 2 hr |
| May 31, 5:02 PM CDT | Areal Flood Warning | FWD | Palo Pinto, Stephens | 6 hr |
| May 31, 5:10 PM CDT | River Flood Warning | FWD | Erath, Hamilton | 22 hr |
| May 31, 5:42 PM CDT | Areal Flood Advisory | FWD | Denton | 3 hr |
| May 31, 5:45 PM CDT | Areal Flood Warning | FWD | Hood, Somervell | 6 hr |
| May 31, 5:53 PM CDT | Areal Flood Advisory | FWD | Collin, Dallas, Rockwall | 3 hr |
| May 31, 6:08 PM CDT | Areal Flood Warning | FWD | Erath, Hood, Somervell | 12 hr |
| May 31, 6:16 PM CDT | Areal Flood Warning | FWD | Johnson | 12 hr |
| May 31, 6:21 PM CDT | River Flood Warning | FWD | Dallas | 28 hr |
| May 31, 6:24 PM CDT | River Flood Warning | FWD | Dallas | 16 hr |
| May 31, 6:32 PM CDT | River Flood Warning | FWD | Stephens | 27 hr |
Nearby
Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.